Hypoglycemia is a condition where one’s blood sugar is lower than normal (around 3.0 to 3.9 mmol/L). This condition usually happens when people with diabetes do not regulate the amount of sugar in the blood while taking their medication. Diabetic patients take medication specifically to help control the insulin in their body, which is a hormone that is responsible for managing the sugar, also known as glucose, in the blood. For example, when there is too much glucose in your blood, insulin is released to initiate the process of storing the excess glucose in the liver. This glucose will only be released back into the bloodstream, when the blood sugar levels go back down. Diabetic patients become insulin-resistant as their bodies need more insulin than normal, to help keep the blood sugar levels under control. As treatment, they are encouraged to make lifestyle changes such as having a balanced diet and being more physically active. In addition, their doctors may prescribe oral medication to help with the insulin regulation.
In some cases, your blood glucose levels are way lower due to the additional insulin produced as the result of your medication. This can happen when you do not eat enough and receive the energy you typically consume, or if you exercise a lot more than you normally do. When your blood sugar levels get this low, it is called an insulin reaction. Some symptoms that one experiences when they have low blood sugar can be very dangerous such as blurred vision, rapid and intense heartbeat, pale skin, shaking, dizziness, difficulty concentrating, and in worse cases, loss of consciousness, seizure, or coma. It is possible for people with hypoglycemic incidents to be unaware when their blood sugar levels are dropping. Thus, without getting proper treatment right away, people can experience severe symptoms like a seizure or go into a coma.
Someone who is experiencing low blood sugar levels should seek medical attention immediately. If the person is still conscious, they should consume at least 15 grams of carbohydrates, such as sugar-containing fluids, half a cup of juice or soda, 1 tablespoon of honey or sugar. If they are unconscious, they need to be injected with glucagon, which is a hormone that acts in an opposing way to insulin, where it triggers the body to release sugar back into the bloodstream. If a patient is susceptible to experiencing hypoglycemic incidents, it is best to have a GlucaGen HypoKit readily accessible, so that they are not put into any dangerous situations. It should be administered if blood sugar levels drop to 2.8 mmol/L or below, or in cases where the patient is unconscious.
Overall, to avoid any hypoglycemic incidents, it is important to eat regular balanced meals and if any lifestyle changes are made, to tell your doctor about it so your medication dosages can be monitored. Guildview Pharmacy strives to provide personal assistance and guidance in proper medication management, so feel free to come in or call the pharmacy about any questions or concerns.
Written by: Pritika Thevasingha
Read more from: